Georgia, 2009Damaging Wind in Georgia, June 27, 2009
June 27, 2009 · NWS FFC · 1 event in 1 county or zone
Northwest flow was once again well established across Georgia thanks to a large subtropical ridge anchored across the Texas/Oklahoma region. A disturbance in the northwest flow aloft across the Ohio Valley and an associated cold front helped to support convection across the region during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest flow was once again well established across Georgia thanks to a large subtropical ridge anchored across the Texas/Oklahoma region. A disturbance in the northwest flow aloft across the Ohio Valley and an associated cold front helped to support convection across the region during the afternoon and evening hours. A few storms in north Georgia approached severe limits and produced 1/4 to 1/2 inch-diameter hail and 40 to 45 mph wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 27, 4:10 PM EST, 8 minutes earlier.
Area forecast discussion, Jun 27, 4:10 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT SAT JUN 27 2009
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
UPPER LEVEL PATTERN CONTINUES TO SLOWLY SHIFT WITH THE PERSISTENT
RIDGE THAT HAS BEEN ANCHORED OVER THE SOUTHEASTERN U.S. BUILDING
WESTWARD AS A FAIRLY DEEP CLOSED UPPER LOW SETTLES INTO THE NORTH
CENTRAL AND NORTHEAST U.S. RESULTING NORTHWEST FLOW OVER THE
SOUTHEASTERN U.S. ALLOWS A WEAK COLD FRONT TO MOVE ACROSS THE
FORECAST AREA SUNDAY BRINGING A DRIER AIRMASS INTO NORTH AND CENTRAL
GEORGIA THROUGH MONDAY. NEW FRONT IN THE REGION SUNDAY SHOULD HELP TO
INCREASE CHANCES FOR PRECIPITATION WITH CONVECTION BECOMING MORE
SCATTERED VS THE ISOLATED ACTIVITY OF THE PAST COUPLE OF DAYS.
TEMPERATURES WILL REMAIN HOT. MAX TEMPERATURES IN THE MID TO UPPER
90S SUNDAY WILL ONLY DROP A FEW DEGREES BEHIND THE FRONT MONDAY...
BUT WITH NOTICEABLY DRIER AIR SPREADING OVER THE REGION IT SHOULD BE
AT LEAST MARGINALLY MORE COMFORTABLE TO START THE NEW WORK WEEK. MUCH
OF CENTRAL AND PORTIONS OF NORTH GEORGIA WILL SEE HEAT INDEX VALUES
INTO THE 104 TO 108 DEGREE RANGE SUNDAY AFTERNOON...BUT WITH
OVERNIGHT LOWS EXPECTED TO DROP INTO THE LOWER TO MID 70S AND DRIER
AIR LOWERING EXPECTED HEAT INDEX VALUES SOMEWHAT FOR MONDAY...WE
SHOULD STAY JUST UNDER HEAT ADVISORY LEVELS.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A RELATIVELY DRY AIRMASS IS EXPECTED TO REMAIN IN PLACE OVER NORTH
AND CENTRAL GEORGIA FOR THE BULK OF THE UPCOMING WORK WEEK AS
PERSISTENT NORTHWESTERLY UPPER LEVEL FLOW BETWEEN THE GROWING WESTERN
U.S. RIDGE AND A FAIRLY DEEP UPPER LOW OVER THE NORTH CENTRAL AND
NORTHEAST U.S. DOMINATES THE AREA WEATHER. THE GFS MODEL DOES SHOW
MOISTURE INCREASING BY THE END OF NEXT WEEK AS THE UPPER LEVEL FLOW
FLATTENS A BIT...BUT THE ECMWF IS NOTICEABLY DRIER THROUGH THE END OF
THE WEEK. I WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THE PRESENT
EXTENDED FORECAST TRENDS BACK TOWARD ISOLATED TO SCATTERED...MAINLY
DIURNAL...CONVECTION BY THE END OF THE WEEK.
&&
.AVIATION...
SO FAR THIS AFTERNOON...BULK OF ISOLATED CONVECTION DEVELOPING
/STAYING NORTH OF TAF SITES BUT WILL NEED TO WATCH. AT BEST MAY HAVE
TO CARRY VCTS FOR AN HOUR OR TWO. OTHERWISE LOOK FOR VFR CONDITIONS
TO DOMINATE THROUGH THE TAF PERIOD...WITH GENERALLY CLEAR OR SCT
MID/HIGH CLOUDS OVERNIGHT WITH SCT/BKN CU 5 TO 7 THSD FEET
DEVELOPING SUNDAY FROM LATE MORNING INTO THE AFTERNOON. SHOULD BE
GETTING INTO BETTER CHANCES FOR SHOWERS/TSTORMS SUNDAY AS A WEAK
BOUNDARY MEANDERS ACROSS THE STATE. PLAN TO GO WITH VCTS MOST SITES
STARTING AT 18Z. LIGHT WEST WINDS OVERNIGHT...WEST TO NORTHWEST
SUNDAY WITH SPEEDS GENERALLY IN THE 8 TO 12 KT RANGE.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 73 99 72 92 65 / 20 20 30 10 5
ATLANTA 75 96 73 90 66 / 20 20 30 10 5
BLAIRSVILLE 66 91 65 88 61 / 20 30 30 10 10
CARTERSVILLE 70 98 69 90 63 / 20 30 30 10 10
COLUMBUS 76 98 75 93 69 / 20 20 30 20 5
GAINESVILLE 72 96 71 90 65 / 20 30 30 10 10
MACON 73 98 74 95 67 / 20 20 30 20 5
ROME 72 97 69 91 63 / 20 30 30 10 10
PEACHTREE CITY 71 96 69 91 62 / 20 20 30 10 5
VIDALIA 74 98 75 95 70 / 20 20 30 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Jun 27, 2:34 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT SAT JUN 27 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
334 PM EDT SAT JUN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
NORTH AND EAST CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT.
.SYNOPSIS...
HIGH PRESSURE REMAINED ACROSS THE SOUTHEAST TODAY...COMBINED WITH
A WEAK SURFACE BOUNDARY STRETCHING FROM CENTRAL ALABAMA...ACROSS
CENTRAL GEORGIA AND INTO THE CAROLINAS.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE FREQUENT LIGHTNING. DAMAGING WINDS AND LARGE HAIL ARE ALSO
POSSIBLE.
.DISCUSSION...
A WEAK BOUNDARY ASSOCIATED WITH AN AREA OF LOW PRESSURE WILL
REMAIN DRAPED ACROSS THE STATE TODAY...PROVIDING A FOCUSING
MECHANISM FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING
AS CAPES INCREASE TO AROUND 2000 TO 3000. WITH A WEAK UPPER LEVEL
IMPULSE APPROACHING THE AREA FROM THE NORTHWEST...ISOLATED SEVERE
STORMS ARE POSSIBLE...MAINLY OVER MUCH OF NORTH AND EAST CENTRAL
GEORGIA. A FEW THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF
THE FORECAST AREA...BUT SHOULD REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY ACROSS ALL OF NORTH AND CENTRAL
GEORGIA. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY...WEDNESDAY
AND THURSDAY AFTERNOONS FOR PORTIONS OF CENTRAL GEORGIA...AND
FRIDAY ACROSS ALL OF NORTH AND CENTRAL GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON FOR
POSSIBLE ACTIVATION ACROSS NORTH AND CENTRAL GEORGIA.
In the hours before
Special weather statement, Jun 27, 3:50 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT SAT JUN 27 2009
GAZ003>005-272130-
450 PM EDT SAT JUN 27 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WHITFIELD...
CATOOSA AND MURRAY COUNTIES UNTIL 530 PM EDT...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM JUST CHATSWORTH...TO JUST NORTH
OF DALTON...TO JUST EAST OF CHATTANOOGA TENNESSEE...MOVING SOUTHEAST
AT 15 MPH.
THESE THUNDERSTORMS WILL AFFECT INDIAN
SPRINGS...COHUTTA...DAWNVILLE...ETON...AND CHATSWORTH.
FREQUENT CLOUD-TO-GROUND LIGHTNING...HEAVY RAIN...AND WIND GUSTS TO
35 MPH CAN BE EXPECTED WITH THIS ACTIVITY.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 11 PM
EDT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER
MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE
STORMS.
19
Special weather statement, Jun 27, 3:54 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT SAT JUN 27 2009
GAZ001-272115-
454 PM EDT SAT JUN 27 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DADE COUNTY
UNTIL 515 PM EDT...
AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLE CITY EXTENDING NORTHWARD TO NEAR
JASPER TENNESSEE...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM...ALONG
WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE COLE CITY...HOOKER...MORGANVILLE...WILDWOOD...
NEW ENGLAND...STEPHENSVILLE...TRENTON...RISING FAWN AND CLOUDLAND
CANYON STATE PARK.
RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.
19
Special weather statement, Jun 27, 3:55 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT SAT JUN 27 2009
GAZ003>005-272130-
455 PM EDT SAT JUN 27 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WHITFIELD...
CATOOSA AND MURRAY COUNTIES UNTIL 530 PM EDT...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM JUST CHATSWORTH...TO JUST NORTH
OF DALTON...TO JUST EAST OF CHATTANOOGA TENNESSEE...MOVING SOUTHEAST
AT 15 MPH.
THESE THUNDERSTORMS WILL AFFECT INDIAN
SPRINGS...COHUTTA...DAWNVILLE...ETON...AND CHATSWORTH.
FREQUENT CLOUD-TO-GROUND LIGHTNING...HEAVY RAIN...AND WIND GUSTS TO
35 MPH CAN BE EXPECTED WITH THIS ACTIVITY.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR AREAS IMMEDIATELY TO
THE EAST OF THESE COUNTIES UNTIL 11 PM EDT. CONTINUE TO MONITOR NOAA
WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
19
Special weather statement, Jun 27, 4:04 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 PM EDT SAT JUN 27 2009
GAZ006-008-272130-
504 PM EDT SAT JUN 27 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN UNION AND
EASTERN FANNIN COUNTIES UNTIL 530 PM EDT...
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOVING...MOVING SOUTHEAST AT 20 MPH. OTHER
STRONG THUNDERSTORMS WERE DEVELOPING FROM NOTTELY DAM NORTHWESTWARD
TO TURTLETOWN TENNESSEE...ALMOST MOVING SOUTHEAST AT 20 MPH.
SOME CITIES THAT WILL BE AFFECTED BY THESE THUNDERSTORMS INCLUDE
LOVING...CULBERSON...IVY LOG...AND BLAIRSVILLE.
LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. WIND GUSTS TO 40 MPH WILL ALSO
BE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 11 PM
EDT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER
MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE
STORMS.
19
Thunderstorm Wind, Dade
- When
- June 27, 4:18 PM EST to 4:30 PM EST
- Where
- Dade County, West Brow to Trenton
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -85.420
The Dade County Emergency Management Director reported that a couple of trees and one power line were down in the northern part of the county between Sand Mountain and Trenton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 27, 20091 death · 3 injured · $249,000 · 52 kt wind · 15 events
- Heat in California, June 27, 20091 death · 1 injured · 1 event
- Rip Current in North Carolina, June 27, 20091 death · 1 injured · 1 event
- Lightning Strike in Puerto Rico, June 27, 20091 death · 1 event
- Flash Flooding and Flood in Massachusetts, June 27, 20093 injured · $565,000 · 1 in hail · 11 events
- Flash Flooding in Maine, June 27, 2009$964,000 · 5 events
- Damaging Winds in Illinois, June 27, 2009$300,000 · 61 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 27, 2009$260,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 27, 2009$200,000 · 1.25 in hail · 18 events
- Tornado and Hail in South Carolina, June 27, 2009$162,000 · EF0 · 12 events
- Lightning Strike in Maine, June 27, 2009$200,000 · 1 event
- Flash Flood and Hail in Texas, June 27, 2009$83,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185360.